About this Journal Submit a Manuscript Table of Contents
Abstract and Applied Analysis

Volume 2014 (2014), Article ID 465653, 9 pages

http://dx.doi.org/10.1155/2014/465653
Research Article

New Results for Multipoint Singular Boundary Value Problems on a Measure Chain

1Department of Mathematics, Shanghai Normal University, Shanghai 200234, China

2School of Mathematical Sciences, Fudan University, Shanghai 200433, China

3College of Electron and Information, Zhejiang University of Media and Communications, Hangzhou, Zhejiang 310018, China

4School of Electrical and Electronic Engineering, Nanyang Technological University, 50 Nanyang Avenue, Singapore 639798

Received 23 January 2014; Revised 2 June 2014; Accepted 5 June 2014; Published 14 July 2014

Academic Editor: Yonghui Xia

Copyright © 2014 Yan Sun et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We study the existence and uniqueness of positive solutions for a class of singular m-point boundary value problems of second order differential equations on a measure chain. A sharper sufficient condition for the existence and uniqueness of positive solutions as well as positive solutions is obtained by the technique of lower and upper solutions and the maximal principle theorem.

1. Introduction

In this paper, we present the existence of positive solutions for the following second order singular -point boundary value problem on a measure chain: where , , are constants and , . We assume that belong to . We use to denote , and similar notations are used for other intervals. The function is rd-continuous, is continuous, and may be singular at and , . Observe that when or , the problem (1)-(2) reduces to boundary value problems of ordinary differential equations or difference equations.

The existence of positive solutions for boundary value problem on a measure chain has been paid more attentions by many researchers. Related problems on measure chains can be found in [19].

Recently, by making use of the Krasnosel’skii fixed point theorem, Goodrich [1] studied the existence of at least one positive solution for the following boundary value problem: where the nonlocal boundary condition is continuous.

Sun and Li [5] gave the existence results of the following three-point boundary value problem on time scale : where , , , , and .

By applying functional-type cone expansion-compression fixed point theorem, P. Wang and Y. Wang [6] established the existence of positive solutions of the following nonlinear boundary value problem given by the dynamic equation on time scales:

By employing the Krasnosel’skii fixed point theorem, Hao et al. [2] discussed the existence of positive solutions of the following boundary value problem on a time scale:

Inspired and motivated greatly by the work of [1, 2, 59], we establish the existence and uniqueness of positive solution for singular -point boundary value problem (1)-(2). By constructing lower and upper solutions and using the maximal theorem, we not only obtain a sharper sufficient condition for the existence and uniqueness of positive solution, but also prove a sufficient condition for the existence of positive solution. Our technique is different from those of [19] and our results naturally complement/improve their work.

We state some basic notions connected to time scales, which can be found in [9].

Definition 1. Let be a time scale. For , the forward jump operator is defined by and one defines the backward jump operator by

Definition 2. One says that is right-scattered if , and one says that is left-scattered if . Points are said to be isolated if they are both right-scattered and left-scattered.

Definition 3. One says that is right-dense if and , and one says that is left-dense if and . Points are said to be dense if they are both right-dense and left-dense. One defines the graininess function by

For convenience, one lists the following conditions which will be referred to later:(H1) , , are constants satisfying , , and ;(H2) is rd-continuous, and there exists such that ;(H3) is continuous, and is nonincreasing with respect to , for all , , and , for all .

2. Preliminaries and Lemmas

Definition 4. A function is said to be a positive solution of the problem (1)-(2) if satisfies the problem (1)-(2) and , ; a positive solution of the problem (1)-(2) is said to be a positive solution if and exist, and , .

Definition 5. One says that a function is a lower solution of the problem (1)-(2) on , if and satisfies Similarly, is said to be an upper solution of the problem (1)-(2) on , if and satisfies One says is a couple of lower and upper solutions of the problem (1)-(2), if there exist a lower solution and an upper solution of the problem (1)-(2) such that

Lemma 6 (maximal principle). Suppose that (H1) is satisfied. In addition, assume that , . Let For such that and for , then for .

Proof. For all , let then , , and , .

Integrating (14) from to , we obtain Again integrating (16) from to and exchanging integral sequence, we get From (17) and boundary condition (15), we obtain where and Consequently, from (18) and the definition of , we see that , .

Let We will use the Banach space equipped with the norm . Let where . Then is a positive cone of . Define the nonlinear operator as follows: which for notational simplicity will be written as where with and

It is easy to see that

It is clear that the existence of a positive solution of (1)-(2) is equivalent to the existence of a nontrivial fixed point of in .

Lemma 7. Suppose that (H1)–(H3) hold. Then , and is a decreasing operator.

Proof. It is obvious that , so is not empty: . For all , by the definition of , there exists a real number , such that , . From , we know that

From the definition of and (23), we find Let . From , we see . Since is continuous on , thus On the other hand, for all , by making use of (25), we obtain where Therefore is well defined on , and for all . So .

For all with , from , we see that Therefore, and hence is a decreasing operator.

Lemma 8. Suppose that (H1)–(H3) hold. Then for any , the problem (1)-(2) has an upper solution and a lower solution , and is a couple of lower and upper solution of the problem (1)-(2).

Proof. For all , we know that By simple computation, we obtain Let Obviously , are well defined, and Since , then for any , we see that . Thus there exists positive real number , such that . From (35) and (36), we know that where . Therefore . Thus and are well defined, and Since is a nonincreasing operator, from (35), we know that From (34) and the above discussion, we know that Equation (33) implies and satisfy conditions (2). From (38) and (40), we know that is a couple of lower and upper solution of the problem (1)-(2), and . Therefore Consequently

3. Main Results

Theorem 9. Suppose that (H1)–(H3) hold. Then the problem (1)-(2) has a unique positive solution satisfying , where is a positive constant.

Proof of Theorem 9. We have the following.

(I) Existence of Positive Solution to the Problem (1)-(2). From Lemma 8, we know that the problem (1)-(2) has a couple of lower and upper solution. Let be a couple of lower and upper solution of the problem (1)-(2). Then for any , we have that , , , are strictly positive continuous function.

Define auxiliary function and operator as follows: Obviously, we see that is continuous.

Consider the following second order differential equation -point singular boundary value problem:

It is well known that the existence of a positive solution of problem (46) is equivalent to the existence of a nontrivial fixed point of in .

Now we prove that is a completely continuous operator.

From , there exists a positive real number such that , for all . Combining (H2)~(H3) with (44) and (42), we know that is definitely a finite real number. Denote Let constant , for all . Thus, we obtain Consequently, is uniformly bounded.

Now we prove that is compact. Let be a bounded set. Then there exists such that , for all . It is easy to prove that is a bounded set in . Since is continuous on , thus it is uniformly continuous. Therefore, choose , for all , and such that ; we have . Thus, for any such that , we obtain Therefore is equicontinuous on . Then by making use of Arzela-Ascoli theorem [8] on time scale, we know that is relatively compact. Consequently is compact.

On the other hand, let . Denote . Then for any , from (49), we know that there exist such that For , since is continuous on , consequently uniformly continuous. Thus there exists satisfying , for any , such that ; we have Thus, from (51) and (52), for all such that , we obtain which implies is continuous on . Consequently is a completely continuous operator.

From Schauder fixed point theorem [7] on time scale, we know that has at least one positive fixed point in , and satisfies . Thus satisfies the following differential equation -point boundary value problem:

Now we will prove that , for all . First, we will prove that , for all . In fact, if not, then there exists such that Let , for all . Denote Then , for all . Thus from (44), we see that . Combining (43) with (44), we get In view of the above discussion and (54), we have . For above , there are two cases: (1) ; (2) , .

If (1) holds, then , for all which contradicts (55).

If (2) holds, from , we know that , . With the aid of increasing on it follows that , , that is, increasing on . From it follows that , which contradicts (55). Thus we have .

Similarly, we can verify that . Consequently is a positive solution of the problem (1)-(2).

(II) Unique Positive Solution of the Problem (1)-(2). Let , be two positive solutions of the problem (1)-(2), and . Without loss of generality, we assume that such that .

Let and for all . It is easy to see that there are two cases for above , , : (i) ; (ii) , ;

From , we have , . Thus, for all .

Case (i). From and , we obtain , , which contradicts .

Case (ii). From , we know that . With the aid of increasing on , we get that , ; that is, is increasing on . From , we see that , which contradicts . Therefore the problem (1)-(2) has a unique positive solution.

Theorem 10. Suppose that (H1)–(H3) hold. In addition, one assumes that the following condition is satisfied: Then, the problem (1)-(2) has a unique positive solution , and there exist positive real numbers such that

Proof. By making use of Lemma 8, we know that the problem (1)-(2) has a couple of lower and upper solution. Applying Theorem 9 we see that the problem (1)-(2) has a unique positive solution . From , we know that is integrable on . Thus is integrable on . It follows from the fact that and exist that we see that is a positive solution of the problem (1)-(2). Clearly, may be expressed by Thus, for any , we get where .

On the other hand, where . Therefore, from (62) and (63), we see that (60) holds.

Corollary 11. Suppose that (H1)–(H3) hold. In addition, assume that the following condition is satisfied: (H4) , , for all .

Then the following problem has a unique positive solution , and there exists a constant such that .

Corollary 12. Suppose that (H1)–(H3) hold. In addition, assume that the following condition is satisfied: ( ) , for all .Then the problem (64) has a unique positive solution , and there exist positive constants such that .

If is nonsingular at or , , and for all , one has , , then the following conclusion holds.

Theorem 13. Suppose that , is continuous, , for all , and is nonincreasing with respect to , for all . Then the problem (1)-(2) has a unique positive solution.

Remark 14. Under some weaker condition, we not only establish the existence of positive solution of the problem (1)-(2), but also obtain the uniqueness of the positive solution.

Remark 15. Without the cavity of and other stronger conditions imposed on , only nonincreasing with respect to , we obtain new results. The main results hold even if the problem is nonsingular.

4. Examples

In this section, we will present two examples to illustrate the main result in this paper.

Example 1. Let . Consider the following boundary value problem: Then, the four-point boundary value problem (65) has at least one positive solution.

Note that , for , is nonincreasing in , and is singular at and .

Obviously, and are satisfied. Moreover, for any fixed , follows immediately from Thus, the existence of a positive solution follows from Theorem 9.

Example 2. Let . Consider the following boundary value problem: Then, the four-point boundary value problem (65) has at least one positive solution.

Note that , for , is nonincreasing in , and is singular at and .

Obviously, and are satisfied. Moreover, for any fixed , (H3) follows immediately from Thus, the existence of a positive solution follows from Theorem 9.

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Authors’ Contribution

All authors contributed equally to this paper. They read and approved the final paper.

Acknowledgments

The authors are very grateful to referee for his/her valuable comments and suggestions. The first author was supported financially by the Foundation of Shanghai Natural Science (13ZR1430100) and the Foundation of Shanghai Municipal Education Commission (DYL201105) and (2013M541455). The second author was supported financially by the Natural Science Foundation of Zhejiang Province of China (Y12A01012).

References

  1. C. S. Goodrich, “Positive solutions to boundary value problems with nonlinear boundary conditions,” Nonlinear Analysis: Theory, Methods & Applications, vol. 75, no. 1, pp. 417–432, 2012. View at Publisher · View at Google Scholar · View at MathSciNet
  2. Z.-C. Hao, J. Liang, and T.-J. Xiao, “Existence results for time scale boundary value problem,” Journal of Computational and Applied Mathematics, vol. 197, no. 1, pp. 156–168, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  3. Y.-H. Xia, J. Li, and P. J. Y. Wong, “On the topological classification of dynamic equations on time scales,” Nonlinear Analysis: Real World Applications, vol. 14, no. 6, pp. 2231–2248, 2013. View at Publisher · View at Google Scholar · View at MathSciNet
  4. Y.-H. Xia, X. Chen, and V. G. Romanovski, “On the linearization theorem of fenner and pinto,” Journal of Mathematical Analysis and Applications, vol. 400, no. 2, pp. 439–451, 2013. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  5. H.-R. Sun and W.-T. Li, “Positive solutions for nonlinear three-point boundary value problems on time scales,” Journal of Mathematical Analysis and Applications, vol. 299, no. 2, pp. 508–524, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  6. P. Wang and Y. Wang, “Existence of positive solutions for second-order m-point boundary value problems on time scales,” Acta Mathematicae Applicatae Sinica, English Series, vol. 22, no. 3, pp. 457–468, 2006. View at Publisher · View at Google Scholar · View at MathSciNet
  7. R. P. Agarwal, M. Bohner, and P. Rehak, “Half-linear dynamic equations,” in Nonlinear Analysis and Applications: To V. Lakshmikantham on His 80th Birthday, pp. 1–57, Kluwer, Dodrecht, The Netherlands, 2003. View at Zentralblatt MATH · View at MathSciNet
  8. V. Lakshmikantham, S. Sivasundaram, and B. Kaymakcalan, Dynamic Systems on a Measure Chain, Kluwer, Boston, Mass, USA, 1996.
  9. M. Bohner and A. Peterson, Dynamic Equations on Time Scales, Birkhäuser, Boston, Mass, USA, 2001. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet